U.S. doctors online nowAsk doctors free
A 45-year-old member asked:

ok to take benadryl (diphenhydramine) and cetirizine hydrochloride?

3 doctor answers5 doctors weighed in
Dr. Thomas Riney
Pediatrics 37 years experience
Duplicative: No need to take benedryl if on zyrtec (cetirizine).
Dr. Andrew Murphy
Allergy and Immunology 29 years experience
No: This are both antihistamine medications and probably should not be used together.
Dr. Richard Bensinger
Ophthalmology 52 years experience
Benadryl can cause drowsiness while cetirizine has less potential for this side effect. An effective way to use these together is benadryl at bedtime and cetirizine in the morning. This will give you 24 hour coverage and minimize the side effects.
Nov 15, 2013
Dr. Jay Park
Dr. Jay Parkanswered
Pediatrics 50 years experience
Ok for urticaria TX: Urticaria (hives) can best be treated with the combination of antihistamines, i.e., Benadryl (diphenhydramine) at night and Cetirizine in am.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

CA
A 24-year-old member asked:

Do antipsychotic drugs and antihistamines make you gain weight?

2 doctor answers8 doctors weighed in
Dr. Peter Kurzweil
Internal Medicine 50 years experience
Mostly, yes: Antipsychotics all have some antihistaminic properties. Almost all antipsychotics are associated with some weight gain. As with all prescription medication, the benefits and risks are an important part of the discussion between doc and pt. That prescription drugs are now being advertised to pts, in order to manipulate the physicians prescribing practices, is just one more abomination in the fld.
CA
A 27-year-old member asked:

Are Benadryl (diphenhydramine) allergy dissolving strips usually safe to use while having bronchitis?

2 doctor answers10 doctors weighed in
Dr. Alan Goldsobel
Allergy and Immunology 44 years experience
Yes: Yes they are generally safe, but may not be effective or recommended. Older antihistamines such as Benadryl (diphenhydramine) could be too drying when you are experiencing bronchitis. If you are having bad allergies on top of the bronchitis, try a newer otc antihistamine such as Loratadine or cetirizine.
A 23-year-old member asked:

My girlfriend have hives, but is allergic to benadryl (diphenhydramine). What can she do?

1 doctor answer1 doctor weighed in
Dr. Kenneth Cheng
Family Medicine 31 years experience
Many options.: It would be unusual to be truly allergic to an allergy medication, but assuming this is correct, options include other antihistamines (claritin, allegra, zyrtec) or oral steroids. If one is experiencing nasal symptoms, there are a variety of prescription nasal sprays that can also be very helpful. Best to consult with your doctor to see which options are best.
CA
A 35-year-old member asked:

Do antihistamines mess with you thyroid?

2 doctor answers3 doctors weighed in
Dr. Cayce Jehaimi
Pediatric Endocrinology 21 years experience
Must see an Endo: Need to be seen by an endocrinologist asap. Elevated liver enzymes is not uncommon in individuals with high thyroid levels. Crohns and graves disease are both autoimmune in nature.
CA
A 37-year-old member asked:

Claritin versus Benadryl (diphenhydramine) for kids?

2 doctor answers5 doctors weighed in
Dr. Vasu Brown
Integrative Medicine 34 years experience
Benedryl: I do not like both - you can use bromelain instead helps with allergy and heals. If you are particular benedryl atleast child can rest.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 15, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.